Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Barbiturates Overdose

Barbiturates act as central nervous system depressants that produce a wide spectrum of effects ranging from mild sedation to total anesthesia. There are about a dozen Barbiturates in medical use today, and they have been readily used over the years as sedatives, hypnotics, anesthetics and anticonvulsants.

Barbiturates depress the central nervous system and cause mild effects that are similar to that of alcohol. For those who are addicted to Barbiturates, the chance of a drug overdose is greatly increased. For Barbiturate overdose or mixture overdose, the death rate is about 10%, and can be higher if proper treatment is not given. Early deaths result from cardiovascular collapse and respiratory arrest.

Signs of Barbiturate Dependence:

Barbiturate users can become both physically and psychologically dependent upon the drug. The most common symptoms associated with Barbiturate dependence include:

  • Memory loss
  • Irritability
  • Changes in alertness
  • Decreased interpersonal functioning
  • Increased drowsiness
  • Coma

Causes of Dependency

Many Barbiturates are commonly prescribed for seizure disorders and less commonly for depression. One may become addicted due to its sedative effects and calm feeling that is produced while taking the drug. Usually people will begin abusing this drug when they start abusing barbiturates that are medically prescribed to them or a family member.

Complications and Long Term Effects of Barbiturates Abuse

Effects of these drugs are recognized within an hour of ingestion and can last for up to 12 hours. If a person is addicted to Barbiturates, symptoms of dependence and withdrawal will include shallow breathing, increased memory loss, altered level of consciousness, low body temperature and low blood pressure. If abused for a long period of time, coma and acute overdose syndrome may occur. The lethal dosage of barbiturates varies greatly with tolerance and from one individual to another. The amount of 1g in dose orally can be highly poisonous with dosages from 2 to 10g being generally fatal depending on the person tolerance level.

Help and Treatment

Most overdoses of depressant medications are mixtures of drugs, commonly alcohol and barbiturates or benzodiazepines, or barbiturates and opiates (Heroin or Oxycontin). Some users use a combination of all four drugs. Those who take such combinations tend to be either new users who don’t know that such combinations are a recipe for coma or death, or experienced users who want to entirely blot out consciousness. This second group is among the most difficult to treat. Because mixtures are the most common cause of death, an opiate-blocking drug called naloxone (Narcan) is often used to treat overdose when an opiate is part of the mix. If opiates are involved, naloxone will often rapidly restore consciousness and breathing. There is no direct antidote to barbiturates or alcohol overdose. In such overdoses, respiration must be maintained by artificial means until the drugs are removed from the body. Some drugs may help speed the removal of barbiturates. If the treatment of naloxone is unsuccessful, you may want to consider detox, which is another step in the right direction. Detox will allow you to become drug free and is a vital step that will lead to a healthier, better life.

View Resources

  • Drugs.Com – The site allows you to research any addiction and it provides all the information you need about a particular addiction.
  • U.S. Drug Enforcement Administration – This site will give you information about any drug and the drug illegal trafficking that occurs in the U.S.
  • Medline Plus – The site gives you information on Barbiturates

...

» Link to This Page
 Forums & Discussions

Share your stories and support others...

Facilities and Services:

Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Cookies